Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Quasiconformal mappings and Schwarz's lemma


Author: Peter J. Kiernan
Journal: Trans. Amer. Math. Soc. 148 (1970), 185-197
MSC: Primary 30.47
DOI: https://doi.org/10.1090/S0002-9947-1970-0255807-6
MathSciNet review: 0255807
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, K quasiconformal maps of Riemann surfaces are investigated. A theorem, which is similar to Schwarz's lemma, is proved for a certain class of K quasiconformal maps. This result is then used to give elementary proofs of theorems concerning K quasiconformal maps. These include Schottky's lemma, Liouville's theorem, and the big Picard theorem. Some of Huber's results on analytic self-mappings of Riemann surfaces are also generalized to the K quasiconformal case. Finally, as an application of the Schwarz type theorem, a geometric proof of a special case of Moser's theorem is given.


References [Enhancements On Off] (What's this?)

  • [1] L. Ahlfors, On quasiconformal mappings, J. Analyse Math. 3 (1954), 1-58; correction, 207-208. MR 16, 348. MR 0064875 (16:348d)
  • [2] -, Lectures on quasiconformal mappings, Van Nostrand, Princeton, N. J., 1966. MR 34 #336. MR 0200442 (34:336)
  • [3] L. Bers, On a theorem of Mori and the definition of quasiconformality, Trans. Amer. Math. Soc. 84 (1957), 78-84. MR 18, 646. MR 0083025 (18:646d)
  • [4] J. Eells, Jr. and J. H. Sampson, Harmonic mappings of Riemannian manifolds, Amer. J. Math. 86 (1964), 109-160. MR 29 #1603. MR 0164306 (29:1603)
  • [5] F. Gehring, Definitions for a class of plane quasiconformal mappings, Nagoya Math. J. 29 (1967), 175-184. MR 35 #4410. MR 0213550 (35:4410)
  • [6] H. Huber, Über analytische Abbildungen Riemannscher Flächen in sich, Comment. Math. Helv. 27 (1953), 1-73. MR 14, 862. MR 0054051 (14:862d)
  • [7] K. Ikoma and K. Shibata, On distortions in certain quasiconformal mappings, Tôhoku Math. J. (2) 13 (1961), 241-247. MR 26 #6405. MR 0148909 (26:6405)
  • [8] O. Lehto and K. I. Virtanen, Quasikonforme Abbildungen, Springer-Verlag, Berlin, 1965. MR 32 #5872. MR 0188434 (32:5872)
  • [9] S. Kobayashi, Invariant distances on complex manifolds and holomorphic mappings, J. Math. Soc. Japan 19 (1967), 460-480. MR 38 #736. MR 0232411 (38:736)
  • [10] -, Distance, holomorphic mappings and the Schwarz lemma, J. Math. Soc. Japan 19 (1967), 481-485. MR 36 #1705. MR 0218621 (36:1705)
  • [11] -, Lecture notes on hyperbolic manifolds, Lecture Notes in Math., Springer-Verlag, New York (to appear).
  • [12] A. Marden, I. Richards and B. Rodin, Analytic self-mappings of Riemann surfaces, J. Analyse Math. 18 (1967), 197-225. MR 35 #3057. MR 0212182 (35:3057)
  • [13] J. Moser, On Harnack's theorem for elliptic differential equations, Comm. Pure Appl. Math. 14 (1961), 577-591. MR 28 #2356. MR 0159138 (28:2356)
  • [14] A. Mori, On quasiconformality and psuedo-analyticity, Trans. Amer. Math. Soc. 84 (1957), 56-77. MR 18, 646. MR 0083024 (18:646c)
  • [15] C. B. Morrey, Jr., On the solutions of quasilinear elliptic partial differential equations, Trans. Amer. Math. Soc. 43 (1938), 126-166. MR 1501936
  • [16] K. Yano and S. Bochner, Curvature and Betti numbers, Ann. of Math. Studies, no. 32, Princeton Univ. Press, Princeton, N. J., 1953. MR 15, 989. MR 0062505 (15:989f)
  • [17] H. Wu, Normal families of holomorphic mappings, Acta Math. 119 (1967), 193-233. MR 37 #468. MR 0224869 (37:468)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30.47

Retrieve articles in all journals with MSC: 30.47


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1970-0255807-6
Keywords: Quasiconformal, Schwarz's lemma, Poincaré-Bergman metric, Kobayashi pseudo-distance, distance decreasing, Picard theorem, harmonic mappings
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society